Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 81, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2011, 3:21 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2011, 3:21 PM MST (22:21 UTC)
- Expired
- Aug 13, 2011, 4:00 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
950 WUUS55 KTWC 132221 SVRTWC AZC003-132300- /O.NEW.KTWC.SV.W.0081.110813T2221Z-110813T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 321 PM MST SAT AUG 13 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SIERRA VISTA... * UNTIL 400 PM MST * AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SIERRA VISTA...AND MOVING NORTHWEST AT 5 TO 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA CITY PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3153 11045 3171 11025 3151 11005 3137 11020 TIME...MOT...LOC 2222Z 133DEG 4KT 3150 11020 $$ MEYER
2 follow-up statements
351 WWUS55 KTWC 132238 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 338 PM MST SAT AUG 13 2011 AZC003-132300- /O.CON.KTWC.SV.W.0081.000000T0000Z-110813T2300Z/ COCHISE AZ- 338 PM MST SAT AUG 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HEREFORD...OR 6 MILES SOUTHEAST OF SIERRA VISTA...MOVING NORTH AT 5 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING ABOUT 4 MILES SOUTH TO SOUTHWEST OF SIERRA VISTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3153 11045 3171 11025 3151 11005 3137 11020 TIME...MOT...LOC 2237Z 133DEG 4KT 3151 11021 $$ MEYER
947 WWUS55 KTWC 132300 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 400 PM MST SAT AUG 13 2011 AZC003-132309- /O.EXP.KTWC.SV.W.0081.000000T0000Z-110813T2300Z/ COCHISE AZ- 400 PM MST SAT AUG 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY WILL EXPIRE AT 400 PM MST... AT 359 PM MST THE THUNDERSTORMS NEAR AND SOUTH OF SIERRA VISTA HAD DIMINISHED TO BELOW SEVERE INTENSITY. LOCALLY HEAVY RAINFALL MAY STILL LEAD TO SOME FLOODING PROBLEMS IN THE AREA. LAT...LON 3153 11045 3171 11025 3151 11005 3137 11020 TIME...MOT...LOC 2259Z 133DEG 4KT 3153 11023 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:20 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 13, 1:20 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 120 PM MST SAT AUG 13 2011 .SYNOPSIS...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK. && .DISCUSSION...12Z UPPER AIR PLOTS PLACED 300 MB HIGH CENTER JUST EAST OF THE TEXAS BIG BEND WHILE THE 500 AND 700 MB HIGH WAS OVER NE NEW MEXICO. 12Z TUCSON/EL PASO SOUNDINGS SHOWED LITTLE STEERING FLOW WHILE IT WAS MUCH STRONGER ON THE 12Z PHOENIX SOUNDING. PRECIPITABLE WATER VALUES REMAIN RATHER HIGH ACROSS THE AREA WITH VALUES...BASED ON VARIOUS SOURCES...RANGING FROM 1.25" EAST TO 1.80" WEST. WATER VAPOR IMAGERY SHOWED A WEAK UPPER LOW OFF NORTHERN BAJA...REMAINS OF MORNING MCS OVER NORTHERN SINALOA MEXICO MOVING NNW...A POSSIBLE WEAK DISTURBANCE ALOFT OVER CHIHUAHUA MEXICO...WHERE ISOLATED TO SCATTERED THUNDERSTORMS WERE OCCURRING. ACROSS SOUTHEAST ARIZONA...AS OF 1 PM...DEEPER CONVECTION HAS BEEN STRUGGLING...WITH BETTER STORMS OVER THE NM BOOT AND WESTERN CHIHUAHUA MEXICO. WHAT HAPPENING IN CHIHUAHUA GIVES ME BETTER CONFIDENCE THAT THE 12Z NAM HAS THE RIGHT IDEA OF POTENTIAL BIG MCS DEVELOPING SOUTH OF COCHISE COUNTY LATER TODAY. HAVE UPPED POPS ACROSS SOUTHERN HALF OF COCHISE COUNTY AND SANTA CRUZ COUNTY FOR TONIGHT. HEAVY RAIN MAIN THREAT WITH THESE STORMS...ALTHOUGH CANT RULE OUT A WET MICROBURST OR TWO. SUN...IF 12Z NAM IS CORRECT...THERE WILL BE A LOT OF DEBRIS CLOUDS AROUND IN THE MORNING...ESPECIALLY FROM TUCSON EAST...ALONG WITH A POSSIBLE MCV SOUTH OF COCHISE COUNTY WHICH COULD DRIFT TO THE N AND IMPACT THE THUNDERSTORM COVERAGE ALONG THE INTERNATIONAL BORDER BETWEEN NOGALES AND DOUGLAS DURING THE AFTERNOON HOURS. HIGHS WILL BE RIGHT AROUND NORMAL. MON...LOW END MONSOON FORECAST AS DRIER AIR PUSHES IN FROM THE WEST. HIGHS WILL BE RIGHT AROUND NORMAL. TUE-THU...WILL CONTINUE TO SEE A DRY INFLUX OF AIR FROM THE WEST. HOWEVER WE WILL HANG ON TO ENOUGH MOISTURE TO KEEP SLIGHT CHANCE/LOW END CHANCE VALUES IN THE FORECAST. HIGHS WILL BE SEVERAL DEGREES WARMER THAN NORMAL. FRI-SAT...MODELS INDICATING POSSIBLE BETTER MID-LEVEL FLOW WHICH COULD LEAD TO AN UPTICK IN AREAL COVERAGE OF STORMS. && .AVIATION...ISOLD-SCT TSRA/SHRA CONTINUING THRU 03Z SUNDAY WITH PRECIP DECREASING IN COVERAGE BETWEEN 03Z-06Z SUNDAY. ISOLD-SCT TSRA/SHRA DVLPG AGAIN BETWEEN 18Z-23Z SUNDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-8K FT AGL AND BKN-OVC CLOUDS AT 12-15K FT AGL BETWEEN 22Z-04Z SUNDAY. SURFACE WIND GENERALLY LESS THAN 10 KTS... EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF THE UPCOMING WEEK. THE BEST CHANCE FOR MEASURABLE PRECIPITATION WILL BE IN THE HIGHER TERRAIN SOUTH AND EAST OF TUCSON. OTHERWISE...NORMAL DIURNAL WIND TRENDS ARE EXPECTED...EXCEPT FOR STRONG AND GUSTY WINDS NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 12:25 PM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1225 PM MST SAT AUG 13 2011 AZZ503-507>515-140600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1225 PM MST SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS. ALSO...EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ502-504>506-140600- TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- 1225 PM MST SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AS WELL AS GUST WINDS OVER 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-140600- WESTERN PIMA COUNTY- 1225 PM MST SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE MAIN THREATS WILL BE GUSTY WINDS OVER 50 MPH AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:33 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 42 min |
| Aug 12, 5:50 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 115 min |
| Aug 12, 6:19 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 116 min |
| Aug 12, 6:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 62 min |
| Aug 12, 7:33 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 117 min |
| Aug 12, 8:27 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Aug 13, 2:21 PM MST | Flash Flood Warning | TWC | Cochise | 84 min |
| Aug 13, 3:55 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.